What causes dizziness and when should you worry?

More often than not, dizziness is not life-threatening. But when should you worry?

Should you worry about dizziness?

People often complain of feeling faint, light-headed or woozy. More often than not, the cause is not life-threatening. You can feel dizzy because you stood up too quickly or you skipped lunch; but as always, it is better to be safe than sorry. The top causes of light-headedness, and what may be causing them, include: 

Dehydration
Dehydration is caused by not drinking enough water, or when more fluids leave the body than enter it. Dehydration can also be caused by overheating (fever) or through an illness that causes vomiting and diarrhoea, such as a stomach bug.

Side effects of prescription medication
Various types of medications such anti-depressants, blood pressure drugs and muscle relaxants can cause dizziness. But even common medications such as antibiotics and anti-inflammatories can cause light-headedness. These medications will have warnings to alert you that drowsiness is a side effect.

Blood pressure drop
A temporary drop in your blood pressure when you stand up, known as orthostatic hypotension, can result in light-headedness.

Low blood sugar
Without enough blood sugar, your body will go into reserve to use the least amount of energy, including your brain – causing light-headedness and confusion.

Heart attack and stroke
Unfortunately, dizziness or imbalance could also be a sign of something much more serious, such as a stroke or heart attack. On its own, however, dizziness is not likely to be associated with stroke or heart problems. But be wary when other symptoms accompany the dizziness. These include:

- loss of balance or coordination
- sudden numbness, especially if on one side of your body
- sudden difficulty speaking or walking
- double vision or sudden trouble with eyesight
- severe headaches
- shortness of breath
- fainting
- falls
- chest pain
- back pain
- vomiting
- fever 

Associate Professor of emergency medicine at Harvard Medical School Dr Shamai Grossman, says: “Don't ignore it. Even if the light-headedness does not have a serious cause, it could lead to serious injuries from a fall. At worst, the cause may itself be life-threatening."

Talk to your GP if you experience dizziness regularly, and clearly explain the sensations you are feeling. The more information you can supply, the better your GP can detect other serious issues. As a rule of thumb, if a dizzy spell is preventing you from going about your normal activities, see your doctor.

Prevention is always better than a cure and by leading a healthy lifestyle and maintaining a healthy weight, you will lessen the chances of dizziness and prevent more serious problems.

Do you have dizzy spells? What caused them?

RELATED ARTICLES

    Disclaimer: This article contains general information about health issues and is not advice. For health advice, consult your medical practitioner.





    COMMENTS

    To make a comment, please register or login
    Greg
    20th Nov 2018
    12:02pm
    Yep, every time I get up quickly from the floor I get light headed - the quack said it's okay as long as it passes quickly, which it does.
    Anonymous
    21st Nov 2018
    3:51am
    I’ve had the same for years
    Actually got a bit less in recent years
    Don’t know why , but I ain’t complaining
    Easy Rider
    20th Nov 2018
    1:33pm
    My doctor abused me for not taking blood pressure meds he prescribed for me.(Perindopril) So I started taking them (my BP was 160/90) I soon became so lightheaded and dizzy I could barely function. But I continued taking them for 6 weeks. Then I stopped because I couldn't handle the side effects. Haven't taken them for 3 months but that medication has have severe ongoing effects. Now I can't exert myself at all. I get pounding heart rate dizziness and light headed. Never ever had that problem before taking Perindopril. I can't help believing that Perindopril may have compromised my cardio vascular system permanently. (btw BP average now 155/80)
    Anonymous
    21st Nov 2018
    3:52am
    Of you don’t address your high bp it will lead to kidney and other issues
    I would recommend seeing a specialist
    Julian
    27th Nov 2018
    9:09am
    Perindopril is one of the most effective drugs in its class of ACE inhibitors. A common side effect is a persistent cough, but not in all patients. Your dr would most likely switch you to either another within the class or another altogether such as a beta blocker calcium channel blocker or ARB, all of which are known not to cause the cough. Inherently, all antihypertensives have side effects. It's a matter of finding one that works for you and doesn't cause significant side effects.

    As already stated, there are serious implications of not reducing your bp: Hemorrhagic stroke, kidney disease, heart disease, even blindness!
    On the Ball
    20th Nov 2018
    2:21pm
    Hi Easy Rider.
    Your doctor "abused" you? If it was serious abuse, you need to report that.
    And its reason one, to see a different doctor.
    Re your symptoms, maybe they are an indication of a worsening condition that the Perindopril just postponed?
    Either way, thats reason two, to see a different doctor.
    But do it soon!
    Easy Rider
    21st Nov 2018
    1:13pm
    On the ball....thank you for your response. Yes it was serious abuse and there was a witness...ie a student doctor present. I would never go back to him again and have moved on. Regarding Perindopril. No, I don't believe for one minute that that drug "postponed" anything. I only took it for 2 months and never had any symptoms of dizziness, heart palpitations or lightheadedness before taking the medication. Now...even though I have stopped the effects have continued. Worst thing I could have done is take that medication which was basically demanded by that quack.
    greenie
    20th Nov 2018
    4:44pm
    Why waste time going to a doctor when you take no notice of the instructions given then fail to consult the doctor again when side effects occur?
    Your fault entirely...why blame the doctor?
    Anonymous
    21st Nov 2018
    3:53am
    Agreed
    Recipe for disaster
    Easy Rider
    21st Nov 2018
    1:28pm
    greenie. ...don't attack me please. In actual fact I don't like to take ANY medication unless absolutely necessary, which was why I was reluctant to take Perindopril. I personally know numerous people who once they begin taking medication prescribed by a doctor, have to then start taking medication to deal with the side effects. I didn't want that to happen to me. But when I was browbeaten and abused quite nastily by my ex-quack, I relented and began doing what I was told. Surprise, surprise!!!...now I have nasty side effects that may well be with me for the rest of my short life, for giving into Dr Quack's abuse. So you see it wasn't "my fault entirely" if I hadn't surrendered to the learned Dr's pressure, I am certain I wouldn't have the issues I now have. Thank you.
    musicveg
    22nd Nov 2018
    10:00pm
    Easy Rider: The reason some side effects linger is because the remnants of the drug is still within your liver, you need to detox, cut out fats, eat lots of fresh fruit and veg, especially cucumber and celery, try making a juice of it. Read Liver Rescue by Anthony William.
    Easy Rider
    25th Nov 2018
    8:34pm
    musicveg.....now THAT is good advice...unlike some of the others. It has now been about 4 months since I stopped taking Perindopril and I'm beginning to feel a little better. Less dizziness and heart palpitations. Regarding fruit and veg juice I have actually started doing exactly that. I'll have a look at "Liver Rescue"
    as well. Thank you for your help.
    musicveg
    25th Nov 2018
    8:43pm
    I hope you find some relief, celery is an amazing healer too, Anthony William also has another book called: Life Changing foods, try ordering from the library, save a few bucks. He also has a website, you can sign up to his emails which are informative.


    Join YOURLifeChoices, it’s free

    • Receive our daily enewsletter
    • Enter competitions
    • Comment on articles